Alert archive / New Mexico / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 137, NWS Albuquerque, NM

August 28, 2002Union County, New Mexico

NWS Albuquerque, NM issued this severe thunderstorm warning at Aug 28, 2002, 4:36 PM MDT for Union County, New Mexico. It was in force for 54 min. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 28, 2002, 4:36 PM MDT (22:36 UTC)
Expired
Aug 28, 2002, 5:30 PM MDT
In force
54 min
Issued by
NWS Albuquerque, NM
Area
Counties, with a storm outline in the text

County Union County, NM

The radar

The Pueblo radar (KPUX), 184 km from the middle of the area, began a volume at 22:35 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 28, 4:45 PM MDTHail 0.75Folsom, NM
Aug 28, 4:48 PM MDTHail 1Folsom, NM
Aug 28, 5:04 PM MDTHail 0.75Des Moines, NM

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Aug 28, 1:55 PM MDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Amarillo Airport, TX (KAMA), launched 12:00Z, 10.6 hours before the alert went out and 257 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Amarillo Airport, TX at 12:00Z on 2002-08-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1002 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Amarillo Airport, TX at 12:00Z on 2002-08-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -26 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1002 J/kg
Mixed-layer CIN
-192 J/kg
Mixed-layer LCL
1121 m above ground
0-6 km bulk shear
23 kt
0-1 km storm-relative helicity
-26 m²/s²
0-3 km storm-relative helicity
176 m²/s²
Significant tornado parameter
0.0
Supercell composite
3.7

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

518 
WUUS55 KABQ 282236
SVRABQ
NMC059-282330-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
436 PM MDT WED AUG 28 2002

THE NATIONAL WEATHER SERVICE IN ALBUQUERQUE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHWESTERN UNION COUNTY IN NORTHEAST NEW MEXICO

* UNTIL 530 PM MDT

* AT 430 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM OVER FOLSOM...OR ABOUT 9 MILES NORTHWEST OF DES
  MOINES...MOVING EAST AT 20 MPH.

* THE SEVERE THUNDERSTORM WILL BE...
  NEAR DES MOINES AT 450 PM MDT

THIS IS A DANGEROUS STORM. PREPARE FOR DAMAGING WINDS IN EXCESS OF 60
MPH...LARGE HAIL AND FREQUENT CLOUD TO GROUND LIGHTNING.

LAT...LON 3699 10397 3662 10400 3662 10334 3699 10349

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albuquerque, NM wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 28, 1:32 PM MDT, 3 hours 4 minutes earlier.

Area forecast discussion, Aug 28, 1:32 PM MDT, 3 hours 4 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
132 PM MDT WED AUG 28 2002

WHAT A DIFFERENCE A DAY MAKES. HIGH AND DRY YESTERDAY AND NOW WE HAVE
SHOWERS AND THUNDERSTORMS OVER MUCH OF THE FORECAST AREA.

WITH THE UPPER LEVEL HIGH DRIFTING EAST AND A SHORT WAVE MOVING NWD
ACROSS WRN NM THIS PM...A SURGE OF MOISTURE AND DECENT INSTABILITY
HAVE FUELED THE ATMOSPHERE ACROSS WRN AND CNTRL NM. THE E ALREADY HAS
A DEEP LAYER OF MOISTURE. THE SHORT WAVE IS FORECAST BY ALL MODELS TO
MOVE ACROSS CNTRL NM THIS EVENING AND THEN INTO THE ERN ZONES
OVERNIGHT INTO THURSDAY MORNING. WITH THE DEEPER MOISTURE IN THE E
CONCERN IS FOR SOME HEAVY RAIN AND MODELS SUPPORT THIS WITH 1-2 INCH
AMOUNTS IN THE NE AND EC AREAS. WILL NOT ISSUE FLASH FLOOD WATCH AS
PLAINS THE LEAST FLASHY OF OUR FORECAST AREA...BUT COULD BE ISOLATED
SPOTS TONIGHT. WILL MENTION SOME HEAVY RAIN IN ALL ERN ZONES ALONG
WITH SMALL HAIL AND STRONG WIND GUSTS. CHANCE POPS WRN ZONES AND
LIKELY POPS MOST CNTRL AND ERN ZONES OVERNIGHT.

STILL SHOULD BE FAIRLY ACTIVE THURSDAY WITH PLENTY OF MOISTURE
HANGING AROUND AND PROBABLY AN ADDITIONAL SHORT WAVE OR TWO ROTATING
AROUND UPPER HIGH CENTERED JUST TO OUR SE. WILL CARRY CHANCE POPS
MOST ZONES THURSDAY INTO THURSDAY NIGHT. TEMPS GENERALLY BELOW
NORMAL.

UPPER LEVEL LOW/TROUGH TO THE NW OPENS UP AND LIFTS NE THE REMAINDER
OF THIS WEEK. LESS EVIDENCE OF ANOTHER TROUGH REPLACING IT THIS
WEEKEND. THUS UPPER HIGH WILL HAVE ROOM TO BUILD WEST SOME AND THIS
MAY REDUCE CHANCES/COVERAGE OF SHOWERS/STORMS FROM FRIDAY ON. WILL
KEEP CURRENT TREND OF JUST SLIGHT CHANCE POPS FROM THIS FRIDAY
THROUGH WEDNESDAY OF NEXT WEEK WITH SLIGHTLY WARMER TEMPS.

ABQ TB 065/086 063/088 063 40543
SAF TB 057/081 053/083 053 40643
TCC TB 064/084 065/086 066 40644

.ABQ...NONE.

CHJ

The office that day

Everything else NWS Albuquerque, NM issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 28, 3:59 PM MDTSevere Thunderstorm WarningABQMora, San Miguel61 min
Aug 28, 4:57 PM MDTSevere Thunderstorm WarningABQColfax63 min
Aug 28, 5:23 PM MDTSevere Thunderstorm WarningABQHarding52 min
Aug 28, 5:31 PM MDTSevere Thunderstorm WarningABQUnion59 min
Aug 28, 5:48 PM MDTSevere Thunderstorm WarningABQTorrance42 min

Nearby

Severe Thunderstorm Warnings in New Mexico, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.